LS – 3 Weeks Later, and Current hs-CRP

Just a heads up…some talk about female anatomy today.

I decided to adopt the correct spelling of my new disease (LS) – Lichen SclerosUS.  Not SclerosIS.  I’ve been learning quite a bit about this beast. Do you know that this disease can cause a woman to completely lose access to parts of her sexual anatomy?  The body, in it’s autoimmune wisdom, decides to build plaques that cover the clitoris, narrow the vagina, and thin the skin, making sex painful.  Sometimes the urethra even gets covered and surgery has to be performed so you can pee.  Holy crap!  The standard first line treatment for LS is steroid cream or ointment – specifically Clobetasol, which my insurance company doesn’t cover.  From what I understand the steroid doesn’t reverse damage (plaques) that are already there, but it can stop new ones from being formed. If you already have them, you’re stuck with them unless you have some kind of surgery to remove them.  I don’t seem to have lots of plaques interfering with things – I guess mine was caught before a lot of damage was done.

It took a couple weeks for the doctor, insurance company and pharmacy to all put their heads together and figure out what medication I should be taking.  So a week ago I started taking Halobetasol – a cousin of the Clobetasol – which is covered by my insurance, so a tube is only $36 – quite the difference from the $300 I was quoted for the “Clob”.  I started taking it last Saturday.  The itching stopped immediately and hasn’t returned.  It had been minor but annoying, and now gone.  By Tuesday I was feeling really good – like even better than usual.  I couldn’t figure out why…then it occurred to me I’m now taking a steroid.  I love steroids!   So I was feeling great since January because of the Culturelle Probiotics, and now I’m feeling great PLUS.

I was concerned that the steroid ointment would make me gain weight…cuz you know, that’s what happens to people who take steroids like Prednisone.  Turns out the opposite has been true.  I now seem to be able to eat things that before would make me gain and hold onto weight.  For example, eating a hot dog – even a high-quality, grass fed, nitrate free one – would previously result in an increase on the scale for a few days.  Same with any kind of aged cheese, a few potato chips or crackers – basically anything other than what has become my standard diet of chicken, white rice, fruits, vegetables, and Daisy cottage cheese.  This diet has been very hard to stick with, but I’ve done it 95% of the time because I’m determined to shed weight and get off my blood pressure meds.  Anyway, calories didn’t matter much – I could substitute in something equal in calories and I’d still gain.  My weight loss had slowed to about a pound a week (I know, not too bad).

But since I started using the steroid cream for LS I’ve been able to eat things outside my normal pattern and continue to lose weight.  As of this morning I’ve lost 20 pounds since January – two of those pounds were in the past week, after eating a wider variety of foods that would have stalled my weight loss a couple weeks ago.  I’ve had a couple of hot dogs, some coconut oil potato chips, salad with ceasar dressing – all of these things would have been resulted in a stall or weight gain in the past.

Why would this be?  I’m guessing that inflammation keeps me fat.  And eating things that contribute to inflammation, even a little, cause an increase in stress hormones and shut off my body’s ability to burn fat.  I’m sure there’s a biochemical explanation for this that actually makes sense but I don’t have time to research it right now.  I’ve stopped counting calories and following weight watchers at this point – I just listen to hunger cues and eat till I’m no longer thinking about food.

Oh – I almost forgot!  Before I started the steroid I ordered testing for highly-sensitive C-Reactive Protein (hs-CRP).  I wanted to know if my systemic inflammation had dropped at all since my gut became happy on Culturelle, and didn’t want the results confounded by the steroid ointment I was about to start.  If you’ll recall, I have a long history of high readings on this lab test:

lab

My results this week:  8.0

My inflammation did not drop AT ALL as a result of the probiotic.  So this probiotic that completely removed my depression and returned my quality of life 100 times over has resulted in NO CHANGE in my overall level of inflammation.

That makes me wonder if maybe the LS – or whatever is driving the LS (Lyme?) – is really at the root of my high inflammation.  It seems the gut thing was just an additional problem, but wasn’t actually causing inflammation.  (My brain would disagree, but whatever.)

There’s some evidence of a direct relationship between LS and Lyme Disease (h/t to Susie for bring this to my attention!).  I’ve been pressed for time to research this fully but here is one article discussing a possible relationship between LS and the Borellia (Lyme) bacteria. I plan on getting tested for Lyme, and will be discussing this with my functional medicine doc in a couple of weeks.   I don’t have a lot of the other symptoms, but I’m determined to get at the root of whatever inflammatory process is running my biology right now.  From what I understand, standard Western Blot/ELISA tests for Lyme have lots of false negatives, and the IgeneX test is more sensitive, so that’s the one I’ll ask for.

It’s so amazing to be feeling better.  I don’t know how I managed to do all I did for so many years, feeling so tired and sad.  I wish I could help other people find their way out of depression, but honestly I don’t know if my path would help anyone else.  All I can say is this: keep looking for answers.

4 thoughts on “LS – 3 Weeks Later, and Current hs-CRP

  1. If that steroid is as powerful as you say, your body might be overcompensating by down regulating its own cortisol production, so your hs-crp goes up..more inflammation, but you have a net amount of lower cortisol which explains the weight loss and improved mood from more beta endorphin

  2. SWOT – Not a bad theory, but I had the hs-CRP tested BEFORE I started the steroid. I wanted to know if the gut issue that caused my depression was causing the inflammation, and if so, was it better now that my mood is fixed? I’ll get it tested again after I’ve been on the steroid for a couple months, to compare.

  3. There are stories out there of people getting addison’s syndrome symptoms for up to a year when suddenly dropping steroid use, so it’s a known medical pathology.

  4. It is commonly recommended with the steroid I’m taking to use it twice a day for a month, then 1x a day for a month, and then taper further to a maintenance dose of 2x a week. I suppose the reason for that is exactly what you’re saying.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s